Alert archive / Nebraska / Flash Flood Warnings in 2013
Flash Flood Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 29, 2013, 7:09 PM CDT for Lancaster County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2013, 7:09 PM CDT (00:09 UTC)
- Expired
- May 29, 2013, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:21 PM CDT | FLASH FLOOD | Lincoln, NE | WATER OVER THE ROAD AT NW 12 AND RAYMOND. |
| May 29, 7:30 PM CDT | FLASH FLOOD | 3 N Lincoln, NE | WATER COVERING SIDEWALKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WGUS53 KOAX 300009 FFWOAX NEC109-300315- /O.NEW.KOAX.FF.W.0013.130530T0009Z-130530T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 709 PM CDT WED MAY 29 2013 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LANCASTER COUNTY IN SOUTHEAST NEBRASKA... * UNTIL 1015 PM CDT * AT 659 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LINCOLN. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 77 AND INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4087 9681 4090 9659 4074 9660 4072 9676 $$ PEARSON
1 follow-up statement
499 WGUS73 KOAX 300225 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 925 PM CDT WED MAY 29 2013 NEC109-300231- /O.CAN.KOAX.FF.W.0013.000000T0000Z-130530T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LANCASTER NE- 925 PM CDT WED MAY 29 2013 ...THE FLASH FLOOD WARNING FOR CENTRAL LANCASTER COUNTY IS CANCELLED... AT 9 PM CDT LOCAL OFFICIALS IN AND AROUND LINCOLN NEBRASKA REPORTED THAT ALL SIGNIFICANT FLOOD WATERS HAD RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. IF YOU ENCOUNTER WATER COVERED ROADWAYS SLOW DOWN AND BE PREPARED TO TURN AROUND AND USE OTHER ALTERNATIVES. LAT...LON 4087 9681 4090 9659 4074 9660 4072 9676 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:06 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 29, 3:06 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT WED MAY 29 2013
.DISCUSSION...
EXTENDED PERIOD OF CONVECTION WILL BE THE MAIN FORECAST CONCERN
IN THE SHORT TERM. POTENTIAL FOR BOTH SEVERE WEATHER AND HEAVY
RAIN WITH POSSIBLE FLOODING WILL BE A PART OF THE FORECAST THROUGH
THURSDAY AS UPPER SYSTEM OVER THE CENTRAL ROCKIES BEGINS TO PIVOT
INTO THE PLAINS REGION...FOLLOWED BY A SLOW PROGRESSION OF THE
UPPER SYSTEM OUT OF THE REGION THROUGH SATURDAY.
ABUNDANT MOISTURE AND INSTABILITY EXTENDS FROM THE SOUTHERN PLAINS
INTO THE LOWER MISSOURI VALLEY THIS AFTERNOON WITH ONGOING
CONVECTION ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. PERIODS OF
THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY TONIGHT INTO
THURSDAY AS CONVECTION OVER WESTERN NEBRASKA AND KANSAS LIFTS
NORTHEAST AHEAD OF THE UPPER WAVE. MAIN ENERGY MOVES EAST OF THE
AREA BY THURSDAY AFTERNOON BUT SURFACE TROUGH LINGERS OVER EASTERN
NEBRASKA SUPPORTED BY A CLOSED UPPER LOW OVER THE NORTHERN PLAINS
INTO THURSDAY EVENING. THIS WILL RESULT IN A CONTINUED THREAT OF
CONVECTION FOR SOUTHEAST PARTS OF THE FORECAST AREA THURSDAY NIGHT
INTO FRIDAY ALTHOUGH STRONGER STORMS EXPECTED TO STAY SOUTHEAST
OF THE AREA. LINGERING SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
OVER THE AREA THROUGH THE REMAINDER OF THE SHORT TERM AS THE UPPER
SYSTEM GRADUALLY MOVES OFF TO THE NORTHEAST.
EXTENDED PERIOD STARTS OFF DRY FOR SUNDAY BUT RAIN CHANCES RETURN
BY MONDAY AND CONTINUE INTO WEDNESDAY AS NEXT UPPER WAVE MOVES
INTO AND ACROSS THE NORTHERN PLAINS. LITTLE CHANGE TO CURRENT
FORECAST TRENDS DURING THIS TIME.
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
PERIODS OF THUNDERSTORMS THROUGHOUT THE TAF PERIOD MAKE THIS CYCLE
A DIFFICULT FORECAST. ALTHOUGH NOT EXPECTING CONTINUOUS
THUNDERSTORMS AT ANY OF THE TAF SITES...PERIOD OF THUNDERSTORMS
CANNOT BE RULED OUT FOR ANY GIVEN TIME OVER THE NEXT 24 HOURS.
THEREFORE...HAVE INCLUDED TEMPO GROUPS FOR THUNDERSTORMS IN THE
FIRST 9 HOURS...THEN USED PROB30 GROUPS FROM 06-18Z. GUSTY
SOUTHEASTERLY WINDS THIS AFTERNOON WILL GRADUALLY BECOME MORE
SOUTH TO SOUTHWESTERLY BY THURSDAY MORNING. CEILING HEIGHTS
OVERALL WILL LIKELY REMAIN MVFR TO VFR WITH SOME INTERMITTENT IFR.
&&
.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSOURI RIVER BELOW THE
PLATTE RIVER AND FOR THE LITTLE SIOUX RIVER. ELSEWHERE SEVERAL RIVERS
ARE NEAR BANKFULL BUT ARE EXPECTED TO REMAIN BELOW FLOOD STAGE IN
THE SHORT TERM. THE CURRENT FORECAST FOR THE LITTLE SIOUX RIVER
BRINGS WATER LEVELS TO NEAR RECORD VALUES. THE RECORD FOR THE LITTLE
SIOUX RIVER NEAR TURIN OCCURRED ON FEBRUARY 19TH, 1971 WHEN THE
RIVER REACHED 27.4 FEET. THE CURRENT FORECAST CALLS FOR THE RIVER TO
REACH 26.5 FEET. THIS IS SIMILAR TO THE LEVEL REACHED IN JUNE OF
1996. IN ADDITION TO RIVER FLOODING...FLASH FLOODING IS POSSIBLE
THIS EVENING AND TONIGHT FOR PORTIONS OF EASTERN NEBRASKA AND MUCH
OF IOWA. HEAVY RAINS THE PAST SEVERAL DAYS HAVE LED TO SATURATED
SOILS ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 80 IN IOWA
AND SOUTHEAST NEBRASKA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR IAZ043-055-056-
069-079-080-090-091.
&&
FOBERT/KERN/PEARSONHazardous weather outlook, May 29, 4:20 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 420 PM CDT WED MAY 29 2013 NEZ011-012-016>018-030>032-042-301130- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE- 420 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH THIS EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ043-055-056-069-080-091-NEZ015-033-034-043>045-050>053-301130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-THURSTON- CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- 420 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN AS THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AND ARE EXPECTED TO BECOME MORE WIDESPREAD. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. DUE TO RECENT RAINS...WATER OVER ROADS AND FLASH FLOODING MAY DEVELOP. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. IAZ079-090-NEZ065>068-078-088>093-301130- MILLS-FREMONT-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 420 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY HAZARDS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. SCATTERED THUNDERSTORMS WILL CONTINUE AND ARE EXPECTED TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. DUE TO RECENT RAINS...WATER OVER ROADS AND FLASH FLOODING MAY DEVELOP. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOBERT
In the hours before
Local storm report, May 29, 5:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN WESTERN 40.39N 97.20W
05/29/2013 M3.75 INCH SALINE NE EMERGENCY MNGR
&&
PEARSONLocal storm report, May 29, 6:06 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO 3 NE RISING CITY 41.23N 97.26W
05/29/2013 BUTLER NE EMERGENCY MNGR
&&
PEARSONSpecial weather statement, May 29, 6:19 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT WED MAY 29 2013
NEZ011-300000-
KNOX NE-
619 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
700 PM CDT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONEILL...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NIOBRARA AND VERDEL.
LAT...LON 4287 9824 4281 9811 4278 9806 4277 9806
4276 9802 4275 9799 4258 9808 4246 9830
4284 9831 4288 9831 4288 9830
TIME...MOT...LOC 2316Z 210DEG 37KT 4248 9853
NIETFELDLocal storm report, May 29, 6:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
621 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN WESTERN 40.39N 97.20W
05/29/2013 M2.90 INCH SALINE NE EMERGENCY MNGR
&&
PEARSONLocal storm report, May 29, 6:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HEAVY RAIN 5 NW WILBER 40.53N 97.03W
05/29/2013 M4.50 INCH SALINE NE EMERGENCY MNGR
&&
PEARSONLocal storm report, May 29, 7:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST FREMONT 41.44N 96.49W
05/29/2013 E60 MPH DODGE NE NWS EMPLOYEE
ALSO A WALL CLOUD WAS SEEN.
&&
PEARSONThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:01 PM CDT | Tornado Warning | OAX | Dodge | 29 min |
| May 29, 7:02 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 28 min |
| May 29, 7:12 PM CDT | Flash Flood Warning | OAX | Lancaster, Saunders | 3 hr |
| May 29, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Pierce, Wayne | 23 min |
| May 29, 7:27 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 33 min |
| May 29, 8:07 PM CDT | Special Weather Statement | OAX | Cuming, Stanton, Thurston, Wayne | 53 min |
| May 29, 8:32 PM CDT | River Flood Warning | OAX | Saline | 62 hr |
| May 29, 8:32 PM CDT | River Flood Warning | OAX | Gage | 68 hr |
| May 29, 8:32 PM CDT | River Flood Warning | OAX | Saline | 64 hr |
| May 29, 8:55 PM CDT | River Flood Warning | OAX | Saunders | 57 hr |
| May 29, 10:46 PM CDT | Special Weather Statement | OAX | Butler, Seward | 44 min |
| May 29, 11:04 PM CDT | Areal Flood Advisory | OAX | Gage, Jefferson, Lancaster, Saline, Seward | 116 min |
| May 30, 5:07 AM CDT | River Flood Warning | OAX | Nemaha | 26 hr |
| May 30, 5:07 AM CDT | River Flood Warning | OAX | Richardson | 25 hr |
| May 30, 5:08 AM CDT | River Flood Warning | OAX | Cass | 37 hr |
| May 30, 5:54 PM CDT | Special Weather Statement | OAX | Lancaster | 36 min |
| May 30, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 25 min |
| May 30, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 31 min |
| May 30, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Saunders | 27 min |
| May 30, 6:56 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Saunders | 34 min |
Nearby
Flash Flood Warnings in Nebraska, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.